Advertisement

Asymptotic Solutions for High Frequency Helmholtz Equations in Anisotropic Media with Hankel Functions

  • Matthew Jacobs
  • Songting LuoEmail author
Article
  • 31 Downloads

Abstract

We present asymptotic methods for solving high frequency Helmholtz equations in anisotropic media. The methods are motivated by Babich’s expansion that uses Hankel functions of the first kind to approximate the solution of high frequency Helmholtz equation in isotropic media. Within Babich’s expansion, we can derive the anisotropic eikonal equation and a recurrent system of transport equations to determine the phase and amplitude terms of the wave, respectively. In order to reconstruct the wave with the phase and amplitude terms for any high frequencies, they must be computed with high-order accuracy, for which a high-order factorization approach based on power series expansions at the primary source is applied first to resolve the source singularities, after that high-order schemes can be implemented efficiently. Rigorous formulations are derived, and numerical examples are presented to demonstrate the methods.

Keywords

Anisotropic Helmholtz equation Asymptotic approximation Babich’s expansion Anisotropic eikonal equation Source singularity High-order factorization High-order scheme 

Mathematics Subject Classification

65N06 41A60 

Notes

Acknowledgements

Funding was provided by NSF Division of Mathematical Sciences (1418908, 1719907).

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions. Dover Publications Inc, New York (1965)zbMATHGoogle Scholar
  2. 2.
    Babich, V.M.: The short wave asymptotic form of the solution for the problem of a point source in an inhomogeneous medium. USSR Comput. Math. Math. Phys. 5(5), 247–251 (1965)CrossRefzbMATHGoogle Scholar
  3. 3.
    Babus̆ka, I.M., Sauter, S.A.: Is the pollution effect of the FEM avoidable for the Helmholtz equation considering high wave numbers? SIAM Rev. 42, 451–484 (2000)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Benamou, J.D., Luo, S., Zhao, H.-K.: A compact upwind second order scheme for the Eikonal equation. J. Comput. Math. 28, 489–516 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Crandall, M.G., Evans, L.C., Lions, P.-L.: Some property of viscosity solutions of Hamilton–Jacobi equations. Trans. Am. Math. Soc. 282(2), 487–502 (1984)CrossRefzbMATHGoogle Scholar
  6. 6.
    Crandall, M.G., Lions, P.-L.: Viscosity solutions of Hamilton–Jacobi equations. Trans. Am. Math. Soc. 277, 1–42 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Engquist, B., Runborg, O.: Computational high frequency wave propagation. Acta Numer. 12, 181–266 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fomel, S., Luo, S., Zhao, H.: Fast sweeping method for the factored eikonal equation. J. Comput. Phys. 228(17), 6440–6455 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Glowinski, R., Leung, S., Qian, J.: Operator-splitting based fast sweeping methods for isotropic wave propagation in a moving fluid. SIAM J. Sci. Comput. 38(2), A1195–A1223 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jiang, G.S., Peng, D.: Weighted ENO schemes for Hamilton–Jacobi equations. SIAM J. Sci. Comput. 21, 2126–2143 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jiang, G.S., Shu, C.W.: Efficient implementation of weighted ENO schemes. J. Comput. Phys. 126, 202–228 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Kao, C.Y., Osher, S., Qian, J.: Lax–Friedrichs sweeping schemes for static Hamilton–Jacobi equations. J. Comput. Phys. 196, 367–391 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Keller, J.B., Lewis, R.M.: Asymptotic methods for partial differential equations: the reduced wave equation and Maxwell’s equations. Surv. Appl. Math. 1, 1–82 (1995)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Lions, P.-L.: Generalized Solutions of Hamilton–Jacobi Equations. Pitman, Boston (1982)zbMATHGoogle Scholar
  15. 15.
    Liu, X.D., Osher, S.J., Chan, T.: Weighted essentially nonoscillatory schemes. J. Comput. Phys. 115, 200–212 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Lu, W., Qian, J., Burridge, R.: Babich-like ansatz for three-dimensional point-source maxwell’s equations in an inhomogeneous medium at high frequencies. Multiscale Model. Simul. 14(3), 1089–1122 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Lu, W., Qian, J., Burridge, R.: Babich’s expansion and the fast huygens sweeping method for the helmholtz wave equation at high frequencies. J. Comput. Phys. 313, 478–510 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lu, W., Qian, J., Burridge, R.: Extending babich’s ansatz for point-source maxwell’s equations using hadamard’s method. Multiscale Model. Simul. 16(2), 727–751 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Luo, S.: A uniformly second order fast sweeping method for Eikonal equations. J. Comput. Phys. 241, 104–117 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Luo, S., Qian, J.: Factored singularities and high-order Lax–Friedrichs sweeping schemes for point-source traveltimes and amplitudes. J. Comput. Phys. 230, 4742–4755 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Luo, S., Qian, J.: Fast sweeping methods for factored anisotropic Eikonal equations: multiplicative and additive factors. J. Sci. Comput. 52(2), 360–382 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Luo, S., Qian, J., Burridge, R.: Fast Huygens sweeping methods for Helmholtz equations in inhomogeneous media in the high frequency regime. J. Comput. Phys. 270, 378–401 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Luo, S., Qian, J., Burridge, R.: High-order factorization based high-order hybrid fast sweeping methods for point-source Eikonal equations. SIAM J. Numer. Anal. 52(1), 23–44 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Luo, S., Qian, J., Zhao, H.: Higher-order schemes for 3D first-arrival traveltimes and amplitudes. Geophysics 77(2), T47–T56 (2012)CrossRefGoogle Scholar
  25. 25.
    Osher, S., Shu, C.-W.: High-order essentially nonoscillatory schemes for Hamilton–Jacobi equations. SIAM J. Math. Anal. 28(4), 907–922 (1991)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Pica, A.: Fast and accurate finite-difference solutions of the 3D Eikonal equation parameterized in celerity. In: 67th Annual International Meeting, Society of Exploration Geophysicists, pp. 1774–1777 (1997)Google Scholar
  27. 27.
    Qian, J., Lu, W., Yuan, L., Luo, S., Burridge, R.: Eulerian geometrical optics and fast Huygens sweeping methods for three-dimensional time-harmonic high-frequency Maxwell’s equations in inhomogeneous media. Multiscale Model. Simul. 14(2), 595–636 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Qian, J., Luo, S., Burridge, R.: Fast Huygens sweeping methods for multi-arrival Green’s functions of Helmholtz equations in the high frequency regime. Geophysics 80(2), T91–T100 (2015)CrossRefGoogle Scholar
  29. 29.
    Qian, J., Yuan, L., Liu, Y., Luo, S., Burridge, R.: Babich’s expansion and high-order Eulerian asymptotics for point-source Helmholtz equations. J. Sci. Comput. 67(3), 883–908 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Serna, S., Qian, J.: A stopping criterion for higher-order sweeping schemes for static Hamilton–Jacobi equations. J. Comput. Math. 28, 552–568 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zhang, L., Rector, J.W., Hoversten, G.M.: Eikonal solver in the celerity domain. Geophys. J. Int. 162, 1–8 (2005)CrossRefGoogle Scholar
  32. 32.
    Zhang, Y.-T., Zhao, H.-K., Qian, J.: High order fast sweeping methods for static Hamilton–Jacobi equations. J. Sci. Comput. 29, 25–56 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsIowa State UniversityAmesUSA

Personalised recommendations